Alert archive / Oregon / Beach Hazards Statements in 2025
Beach Hazards Statement 3, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 12, 2025, 8:37 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 13, 2025, 9:24 AM PST. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2025, 8:37 PM PST (04:37 UTC)
- In effect from
- Jan 13, 2025, 9:24 AM PST
- Expired
- Jan 14, 2025, 10:00 PM PST
- In force
- 37 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WHUS46 KMFR 130437 CFWMFR Coastal Hazard Message National Weather Service Medford OR 837 PM PST Sun Jan 12 2025 ORZ021-022-131815- /O.NEW.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/ /O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/ South Central Oregon Coast-Curry County Coast- 837 PM PST Sun Jan 12 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...Beaches along Curry, Coos, and Douglas Counties. The highest risks will be to west-facing beaches. * WHEN...For the first Beach Hazards Statement, through Monday morning. For the second Beach Hazards Statement, from early Tuesday morning through Tuesday afternoon. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
954 WHUS46 KMFR 130439 CFWMFR Coastal Hazard Message National Weather Service Medford OR 839 PM PST Sun Jan 12 2025 ORZ021-022-131830- /O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/ /O.CON.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/ South Central Oregon Coast-Curry County Coast- 839 PM PST Sun Jan 12 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY MORNING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...Beaches along Curry, Coos, and Douglas Counties. The highest risks will be to west-facing beaches. * WHEN...For the first Beach Hazards Statement, through Monday morning. For the second Beach Hazards Statement, from early Tuesday morning through Tuesday afternoon. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
277 WHUS46 KMFR 131724 CFWMFR Coastal Hazard Message National Weather Service Medford OR 924 AM PST Mon Jan 13 2025 ORZ021-022-141300- /O.CAN.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/ /O.EXT.KMFR.BH.S.0003.250113T1724Z-250115T0600Z/ South Central Oregon Coast-Curry County Coast- 924 AM PST Mon Jan 13 2025 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY EVENING... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...Beaches along Curry, Coos, and Douglas Counties. The highest risks will be to west-facing beaches. * WHEN...Through Tuesday evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
365 WHUS46 KMFR 141030 CFWMFR Coastal Hazard Message National Weather Service Medford OR 230 AM PST Tue Jan 14 2025 ORZ021-022-150100- /O.CON.KMFR.BH.S.0003.000000T0000Z-250115T0600Z/ South Central Oregon Coast-Curry County Coast- 230 AM PST Tue Jan 14 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...Beaches along Curry, Coos, and Douglas Counties. The highest risks will be to west-facing beaches. * WHEN...Through Tuesday evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 12, 2:13 PM PST, 6 hours 24 minutes earlier.
Area forecast discussion, Jan 12, 2:13 PM PST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
213 PM PST Sun Jan 12 2025
.DISCUSSION...Ridging over the northeastern Pacific and broad
troughing over central North America will keep our forecast area
under general high pressure with north flow aloft. A shortwave is
riding this flow from north to south over the area today, but
other than some increased mid to high level clouds, very little
will mark its passage. Tonight into tomorrow, the shortwave will
close off and take up position offshore of southern California and
as a result, the Pacific ridge will tilt inland over the Pacific
Northwest. This ridge then remains in control overhead, or just to
the west of the area for the remainder of the week.
All of this means that the weather will be quiet, and fairly
consistent from day to day this week. Expect fog/freezing fog
and low clouds each overnight and morning for most valleys west
of the Cascades. Confidence is much lower, but valley fog is
possible east of the Cascades as well, although coverage may not
be as widespread or as consistent as to the west. Otherwise,
temperatures will generally see a gradual warming trend through
the week, although any areas in more persistent fog or low clouds
may stay cool. -BPN
&&
.AVIATION...12/18Z TAFS...The fog is not as dense as yesterday
over our TAF sites and is already lifting in some of the valleys.
The inversion at 12Z over KMFR was very weak and shallow and
suggests we should easily burn off the lower ceilings later today.
Therefore, look for VFR ceilings later this afternoon farther inland
and away from the coast. We'll probably see the fog build back into
the valleys later tonight.
Closer to the coast, light showers and MVFR ceilings are possible
later this evening as a short wave travels down the Oregon
coastline. With some offshore flow developing tonight, we're
expecting to eventually clear out along the coast.
-Smith
&&
.MARINE...Updated 230 PM Sunday, January 12, 2025...Breezy
northerly winds will continue to produce steep seas with hazardous
conditions to small crafts through Monday morning. South of Cape
Blanco is where the strongest winds are forecast and hence the
Hazardous Seas Warning. Seas lower a bit on Monday with some weaker
winds, although conditions will still be hazardous to small crafts.
A dry cold front will push through the region on Thursday and the
gusty north winds will likely pick up around that time frame. A
stronger thermal trough could rebuild by the weekend.
-Smith
&&
.BEACH HAZARDS...Updated 230 PM PST Saturday, January 11,
2025...The combination of a building long period west-northwest
swell and a shorter period west swell will bring a moderate risk of
sneaker waves to southern Oregon beaches through Monday morning.
The risk is higher for west facing beaches and on incoming tides.
High tides during the event are Sunday night around midnight and
late Monday morning (10 am). Wave heights are also expected to reach
a peak Monday morning.
Sneaker waves are a type of wave that can run higher up the beach
than a normal wave. Sneaker waves can possibly wash over pathways or
rock outcroppings. They can lift and carry logs, which can then
strike or pin beachgoers. Sneaker waves can knock a person off their
feet and carry them out to deeper waters, where hypothermia becomes
possible. Sneaker waves can pose a lethal threat. As these
conditions are expected while the sun is down, visibility will be
limited. Always keep your eyes on the sea and use extra caution.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement through Monday morning for ORZ021-022.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Monday
for PZZ350-370.
Small Craft Advisory until 10 PM PST Monday for PZZ356-376.
Hazardous Seas Warning until 10 AM PST Monday for PZZ376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:49 AM PST | Small Craft Advisory | MFR | 55 hr | |
| Jan 13, 10:42 AM PST | Air Stagnation Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 4 days |
Nearby
Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.